Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Is it safe to take spiriva and claitin for asthma?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3041 Questions
I have severe asthma and also high eosinophils, therefore I was put on daily doses of oral prednisone (10mg) for the last 5 years. I went to an allergist and he wanted to help me decrease the steroids by using other drugs. So he put me on Spiriva, also double dose of Flovent inhaler (2 puffs in the morning and one at night) also Claritin, more albuterol when short of breath. With all these drugs I was able to only lower the prednisone to 8mg but the side effects of these other drugs got very unpleasant: my tongue gets stuck in the roof of my mouth no matter how much water I drink, Spiriva is also causing bladder problems, I have mouth thrush and excessive fungus in the body, (I rinse my mouth well after the inhaler) and I am coughing more than before I started all these drugs. My question is do you think this is a good route to take, and is it worth all the side effects from these drugs just to lower 2mg of prednisone? If I knew that 2mg less of prednisone would give me much less side effects from the steroids, I would consider continuing this protocol, but so far I don't know if it is worth.
Posted Tue, 11 Mar 2014 in Asthma and Allergy
Answered by Dr. Luchuo Engelbert Bain 3 hours later
Brief Answer: Your Dr remains centre in decison making process p Detailed Answer: Hi and thanks for the query, Withdrawal of steroids deserves special attention. This is so because people do respond differently, and withdrawal symptoms differ in intensity from person to person. Monitoring from your doctor is key in this process, for patient specific care. The speed at which prednisolone dose should be stepped down depends on how you respond, and then clinical evolution of the symptoms. This usually takes at times up to a few months in some persons. I am afraid your treating doctor be at the centre of the decision making process in modifying the drug dosage. I will not advice you to take the initiative to reduce the dose your self. based on clinical findings, the dose can be reduced in a specific manner and speed, the drug could be changed or other treatment options added to your treatment protocol. I very much still suggest relying on your treating doctor, expressing your worries with him and agreeing on specific treatments, drug change or withdrawal plans together. Drugs like steroids do have long term side effects for sure, but withdrawing from long term treating could be very XXXXXXX if not well managed. ^Thanks and kind regards. Dr Bain
Above answer was peer-reviewed by
Follow-up: Is it safe to take spiriva and claitin for asthma? 10 hours later
I am following up with my doctor, but just wanted a second opinion on the main question: Is it worth the lowering of 2mg of prednisone in exchange for other drugs and their side effects? I am very aware that I cannot lower the prednisone much and probably will have to take for the rest of my life. It appears now that this is an auto immune condition that will not go away. But does 2mg make that much difference for the body? how important is such a small decrease of the prednisone in the long run? would the side effects from the prednisone get less just from the decrease of 2mg? I much rather take the 10mg and be able to breathe better (not perfect though) and have no annoying side effects from Spiriva and the exaggerated amounts of inhalers and allergy drugs. I realize these are different side effects than the prenisone causes, but Spiriva seems to be a XXXXXXX drug also. From a doctor's point of view, please let me know if 2mg is worth the side effects compounded by the other drugs. Thank you.
Answered by Dr. Luchuo Engelbert Bain 34 minutes later
Brief Answer: It depends on the motif. Detailed Answer: Hi and thanks for the query, A 2mg decrease is from the start, clinically not very big, as far as the efficacy of the drug in controlling your symptoms is concerned. However, it is very good when it comes to initiating a withdrawal process. This gives time for the system to adapt to this decrease. Eventually when another decrease in dose probably is initiated, say another 2mg decrease, leading to 6mg daily, the withdrawal effects shall be felt quite much less, than if the cut was from 10mg directly to 6mg. The issue here is that, the 2mg decrease is significant with respect to the withdrawal protocol, and its good. Spiriva has its own side effects. However, combining Spiriva and prednisolone, when it comes to drug interactions or side effects is no serious concern. The common side effects seen with spiriva use also have to be monitored in other to aid in manipulating of its dosage. It is easier with Spirirva seen in case of serious intolerance, an abrupt stop of Spiriva is really not accompanied by any withdrawal symptoms. The 2mg decrease is not compounded by other drugs. this is so because other drugs do have different mechanisms of action. It might be worthy to remember that the decision to start reducing the dosage of prednisolone is based on clinical improvement, duration of intake of the drug in a stable patient, or reducing the dose in patients that are seriously intolerant to prednisolone. The dose could be reduced, and doses of other drugs increased to obtain clinical success. This manipulation is dependent on the clinician, considering the clinical status of the patient he sees in front of him. Kind regards. DR Bain
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor